Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 43, NWS Indianapolis, IN

April 16, 2006Sullivan County, Indiana

NWS Indianapolis, IN issued this tornado warning at Apr 16, 2006, 7:03 PM EDT for Sullivan County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2006, 7:03 PM EDT (23:03 UTC)
Expired
Apr 16, 2006, 7:45 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 2:39 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIND 162304
TORIND
INC153-162345-
/O.NEW.KIND.TO.W.0043.060416T2303Z-060416T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* TORNADO WARNING FOR...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA

* UNTIL 745 PM EDT

* AT 659 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 16
  MILES SOUTHWEST OF MEROM...OR ABOUT 7 MILES SOUTHWEST OF
  ROBINSON...MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  MEROM AROUND 725 PM EDT...
  CARLISLE AROUND 735 PM EDT...
  SULLIVAN AROUND 740 PM EDT...
  DUGGER AROUND 745 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY
EVENING(900 PM CDT SUNDAY EVENING) FOR INDIANA.

LAT...LON 3902 8797 3884 8790 3893 8726 3920 8725

$$

PUMA
2 follow-up statements
000 
WWUS53 KIND 162316
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EDT SUN APR 16 2006

INC153-162345-
/O.CON.KIND.TO.W.0043.000000T0000Z-060416T2345Z/
SULLIVAN-
716 PM EDT SUN APR 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR SULLIVAN
COUNTY...

AT 615 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 12 MILES SOUTHWEST OF MEROM...OR ABOUT NEAR
ROBINSON...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  MEROM AROUND 735 PM EDT...
  CARLISLE AROUND 745 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

LAT...LON 3909 8763 3890 8755 3893 8726 3920 8725

$$

PUMA
000 
WWUS53 KIND 162330
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EDT SUN APR 16 2006

INC153-162345-
/O.CON.KIND.TO.W.0043.000000T0000Z-060416T2345Z/
SULLIVAN-
730 PM EDT SUN APR 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR SULLIVAN
COUNTY...

AT 727 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED 9 MILES SOUTH OF MEROM...OR ABOUT 8 MILES
SOUTHEAST OF ROBINSON...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  MEROM AROUND 735 PM EDT...
  CARLISLE AROUND 745 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR INDIANA.

LAT...LON 3909 8763 3890 8755 3893 8726 3920 8725

$$

PUMA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:19 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 16, 2:19 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EDT SUN APR 16 2006

.SYNOPSIS...
SURFACE LOW PRESSURE AND UPPER LOW WERE LOCATED ACROSS IA AT 18Z.
WARM FRONT EXTENDED FROM SURFACE LOW INTO CENTRAL IN...NEAR
INDIANAPOLIS. PREVIOUS ELEVATED CONVECTION HAD DIMINISHED...BUT
RADAR MOSAIC SHOWED STORMS DEVELOPING QUICKLY ACROSS ILLINOIS.

&&

.DISCUSSION...
FORECAST FOCUS IS ON PRECIPITATION AND SEVERE WEATHER TONIGHT.

MODELS IN PRETTY GOOD AGREEMENT. WILL USE A BLEND.

WARM FRONT MAY LIFT A LITTLE NORTH THIS AFTERNOON...BUT WITH
SURFACE LOW EXPECTED TO PASS ACROSS SOUTWESTERN FORECAST AREA /FA/
DO NOT SEE FRONT GOING MUCH FARTHER NORTH. THIS WARM FRONT WILL SET
THE STAGE FOR POSSIBLE SEVERE STORMS INTO THIS EVENING. WELL NORTH
OF THE WARM FRONT EXPECT LARGE HAIL TO BE THE PRIMARY THREAT AS
CONVECTION WILL BE MORE ELEVATED. HEAVY RAIN ALSO A CONCERN HERE
AS WELL WITH GOOD MOISTURE TRANSPORT OVER THE FRONT. WILL
HIGHLIGHT HEAVY RAIN POSSIBILITY IN GRIDS/ZFP. SOUTH OF THE FRONT
WHERE CONVECTION BECOMES MORE SURFACE BASED DAMAGING WINDS ALSO
BECOME MORE PROBABLE. IN ADDITION...WITH SURFACE LOW
APPROACHING...TORNADO THREAT INCREASES ACROSS SOUTHWEST FA AND
NEAR THE WARM FRONT. SPC HAS PUT SOUTHWESTERN FA IN MODERATE RISK
WHICH LOOKS GOOD. FOR ENTIRE FA WILL HIGHLIGHT SEVERE THREAT IN
GRIDS/ZFP. WILL HIT POPS HARD AS MOST OF FA SHOULD GET MEASURABLE
PRECIPITATION. AS FAR AS TEMPERATURES...MOS GUIDANCE IS SIMILAR
AND LOOKS GOOD WITH SOME COLD ADVECTION BEGINNING LATER TONIGHT
AFTER SURFACE LOW PASSES.

ON MONDAY DRIER AIR WORKS IN FROM THE NORTHEAST. THIS WILL SCOUR
OUT THE CLOUDS AND ALLOW SUNSHINE. COLD ADVECTION WILL OCCUR
THOUGH AND SHOULD KEEP TEMPERATURES CLOSER TO SEASONAL LEVELS IN
THE 60S. MOS GUIDANCE RELFECTS THIS AND LOOKS GOOD.

DRY WEATHER THEN CONTINUES MONDAY NIGHT INTO MUCH OF TUESDAY NIGHT
AS HIGH PRESSURE TAKES OVER.

ANOTHER UPPER LOW MOVES INTO IA BY WEDNESDAY AFTERNOON. A SURFACE
FRONT WELL AHEAD OF THIS LOW WILL BRING ANOTHER ROUND OF RAIN TO
THE FA...POSSIBLY AS EARLY AS LATE TUE NIGHT. PREVIOUS GRIDS
REFLECTED THIS AND LOOK GOOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CS
Hazardous weather outlook, Apr 16, 4:07 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT SUN APR 16 2006

INZ021-028>031-035>049-051>057-060>065-067>072-172015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
307 PM CDT SUN APR 16 2006 /407 PM EDT SUN APR 16 2006/

...SEVERE WEATHER EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
DAMAGING WIND
LARGE HAIL
HEAVY RAINFALL

AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS ARE EXPECTED IN MOST OF CENTRAL INDIANA
TONIGHT.

DISCUSSION:
A WARM FRONT WAS FROM NEAR LAFAYETTE TO NEAR CINCINNATI.
THUNDERSTORMS IN ILLINOIS WILL INTERACT WITH THIS FRONTAL BOUNDARY
TO KEEP A CHANCE OF SEVERE WEATHER IN THROUGH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW LAND FLOODING MAY RETURN OVER THE NEXT FEW DAYS ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE RIVER AND THE WABASH RIVER
BECAUSE OF LOCALLY HEAVY RAINFALL TONIGHT.

ON WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE. STAY TUNED
TO NOAA ALL HAZARDS RADIO FOR FURTHER UPDATES AND TIMING OF THIS
EVENT.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE REQUESTS ALL SPOTTERS IN THE WATCH
AREA ACTIVATE AND REPORT ALL SEVERE WEATHER TO THIS OFFICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, Apr 16, 4:35 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 S LAFAYETTE           40.32N 86.87W
04/16/2006  E0.75 INCH       TIPPECANOE         IN   AMATEUR RADIO

&&

ALAMMERS
Local storm report, Apr 16, 5:03 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 N FRANKFORT           40.31N 86.51W
04/16/2006  E0.88 INCH       CLINTON            IN   EMERGENCY MNGR

&&

ALAMMERS
Local storm report, Apr 16, 5:39 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FUNNEL CLOUD     E MICHIGANTOWN          40.33N 86.39W
04/16/2006                   CLINTON            IN   LAW ENFORCEMENT

&&

ALAMMERS
Local storm report, Apr 16, 5:46 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
546 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FUNNEL CLOUD     4 SE MICHIGANTOWN       40.29N 86.34W
04/16/2006                   CLINTON            IN   LAW ENFORCEMENT

&&

ALAMMERS
Local storm report, Apr 16, 6:01 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
601 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 N RUSSIAVILLE         40.43N 86.27W
04/16/2006  E0.50 INCH       HOWARD             IN   AMATEUR RADIO

&&

ALAMMERS
Local storm report, Apr 16, 6:13 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             2 SW KOKOMO             40.46N 86.16W
04/16/2006  E0.50 INCH       HOWARD             IN   AMATEUR RADIO

&&

ALAMMERS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:37 AM EDTSevere Thunderstorm WarningINDGreene, Monroe38 min
Apr 16, 8:40 AM EDTSevere Thunderstorm WarningINDParke, Vermillion50 min
Apr 16, 9:05 AM EDTSevere Thunderstorm WarningINDParke, Putnam40 min
Apr 16, 2:43 PM EDTSevere Thunderstorm WarningINDFountain, Warren47 min
Apr 16, 3:02 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe43 min
Apr 16, 3:44 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe31 min
Apr 16, 4:15 PM EDTSevere Thunderstorm WarningINDClinton, Montgomery, Tippecanoe45 min
Apr 16, 5:16 PM EDTTornado WarningINDClinton29 min
Apr 16, 5:40 PM EDTTornado WarningINDClinton, Howard, Tipton35 min
Apr 16, 6:15 PM EDTSevere Thunderstorm WarningINDHoward, Tipton45 min
Apr 16, 7:17 PM EDTTornado WarningINDParke, Vermillion43 min
Apr 16, 7:25 PM EDTTornado WarningINDKnox50 min
Apr 16, 7:41 PM EDTTornado WarningINDSullivan34 min
Apr 16, 7:43 PM EDTSevere Thunderstorm WarningINDSullivan47 min
Apr 16, 7:56 PM EDTTornado WarningINDParke, Vermillion64 min
Apr 16, 7:57 PM EDTTornado WarningINDDaviess, Knox48 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.